Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at May 10, 2017, 7:21 PM CDT for Clark County, Kansas. It was in force for 54 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2017, 7:21 PM CDT (00:21 UTC)
- Expired
- May 10, 2017, 8:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Dodge City, KS
County Clark County, KS
The radar
The Dodge City radar (KDDC), 53 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 7:34 PM CDT | HAIL 1 | 8 N Sitka, KS | |
| May 10, 7:38 PM CDT | HAIL 1 | 9 N Sitka, KS | SOME QUARTER SIZE. MOSTLY PEA SIZE. |
| May 10, 7:38 PM CDT | HAIL 1.5 | 10 Se Clark State Lake, KS | MARBLE TO WALNUT/PING PONG BALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1146 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
088 WWUS83 KDDC 110021 SPSDDC Special Weather Statement National Weather Service Dodge City KS 721 PM CDT WED MAY 10 2017 KSZ078-080-088-089-110115- Clark KS-Kiowa KS-Comanche KS-Ford KS- 721 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 815 PM CDT... At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Ashland, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashland, Bucklin, Mullinville, Sitka, Clark State Lake and Lexington. LAT...LON 3721 9986 3770 9964 3752 9928 3713 9966 TIME...MOT...LOC 0020Z 205DEG 21KT 3724 9973 $$ HOVORKA
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 10, 6:00 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 10, 6:00 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 600 PM CDT Wed May 10 2017 ...Updated Aviation... .SHORT TERM...(This evening through Thursday) Issued at 133 PM CDT Wed May 10 2017 Showers and thunderstorms are likely tonight as a closed off upper low moves east across New Mexico into the Texas Panhandle, initially providing a difluent southwest flow aloft across the Western High Plains. Southwest Kansas will continue to recover through this afternoon as this morning's MCS moves out of south central Kansas, in turn allowing low/mid level lapse rates to steepen while instability rebounds with short range model soundings showing MLCAPE values pushing upward of 1500 J/kg. With a marginal cap already weakening, thunderstorms are expected to trigger late this afternoon into early evening as a series of H5 vort maxima cycle out of the trough axis across the South Plains and lift into southern Kansas. Considering where most the favorable moisture/instability will be, the best chance for thunderstorm development will be generally across central into eastern portions of southwest Kansas, especially as a surface low shifts eastward across the Texas Panhandle into western Oklahoma during this period. Based on shear profiles and instability factors, the potential for severe storms exists through mid to late evening with quarter to golf ball size hail possible and damaging winds in excess of 60 mph. Limiting a more expansive severe potential threat, including the potential for significant tornadoes, will be a weakening southwest flow aloft as an initial +70kt jet shifts eastward out of the area not to mention weak 0-1km helicity. Still, cannot rule out the slight chance for an isolated tornado or two, particularly closer to south central Kansas. The focus late tonight will shift from a severe threat to a flooding threat as a frontal boundary pushes slowly southward across western Kansas, providing ample forcing within a modest unstable environment. The closed upper low moving into the Texas Panhandle will interact with the boundary triggering widespread rainfall near and along the frontal boundary as it dips southward overnight. Strong QPF signals and PW values upward of an inch suggest some areas could receive rainfall totals in excess of 1 to 2 inches increasing the potential for flooding, particularly in locations that have received recent rain. Precip chances will gradually decrease west to east during the day Thursday as the closed upper low moves further east across the plains of southeast Kansas and northeast Oklahoma. Look for lows generally down into the 50s(F) again tonight, especially with increased cloud cover combined with areas of precip. Cooler air will filter southward into western Kansas Thursday behind the advancing cold front resulting in highs primarily in the 60s(F) with near 70F possible in south central Kansas. A few upper 50s(F) may be possible off to our northwest. .LONG TERM...(Thursday night through Wednesday) Issued at 220 PM CDT Wed May 10 2017 A drier period is likely Friday through the weekend as upper level ridging moves eastward out of the Intermountain West into the Central Plains during the period. A weak flow aloft and a lack of low/mid level moisture will keep precip chances out of western Kansas through at least Sunday night. A warming trend will continue through the weekend as warmer air begins to advect into the region. Highs are expected up into the 70s(F) Friday and into the 80s(F) Saturday. Could see highs pushing the lower 90s(F) Sunday afternoon. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 600 PM CDT Wed May 10 2017 Complicated, uncertain TAF forecast with multiple amendments expected. Thunderstorm development across SW KS has largely failed so far this afternoon, with surface temperatures well short of convective temperatures. All models insist on widespread thunderstorm development starting around 02-03z, as cap weakens and forcing from approaching cutoff low increases. As such, SHRA, TS and CB are mentioned in the TAFs, with TEMPO groups included where model consensus depicts most videspread convection. Outside of convection, winds will trend NE tonight through Thursday morning as associated cold front passes. Behind this front, do have high confidence of widespread IFR stratus cigs impacting GCK, DDC and HYS after 09z Thursday. Reduced vis in BR/RA expected as well. Numerous rain showers and embedded thunder, with continued low ceilings, will create poor flying conditions for much of Thursday. Expect stratus to eventually lift to MVFR by 00z Friday. NE winds will increase to 20-30 kts at all airports after 18z Thursday, behind the departing cyclone. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 63 45 72 / 70 60 10 0 GCK 52 60 42 71 / 80 70 10 0 EHA 51 60 43 70 / 70 50 0 0 LBL 54 63 44 72 / 80 40 10 0 HYS 53 61 44 72 / 80 80 10 0 P28 58 71 49 73 / 50 50 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Turner
Hazardous weather outlook, May 10, 2:40 PM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 240 PM CDT Wed May 10 2017 KSZ030-031-043>046-061>066-074>081-084>090-111100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 240 PM CDT Wed May 10 2017 /140 PM MDT Wed May 10 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will develop late this afternoon and evening ahead of a strong upper level low pressure system approaching across the Desert Southwest. The primary threats will be quarter to golf ball size hail with an isolated chance for up to tennis ball size hail and damaging winds in excess of 70 mph. There is a limited risk for isolated tornadoes, particularly more toward south central Kansas. The main threat will transition to potential flooding later this evening through the overnight hours as heavy rainfall is expected near and along a cold front as it moves southward across western Kansas. The best chance for excessive rainfall will be along and north of the Arkansas River. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Flooding: Elevated risk * Lightning: Significant risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms will be possible again early next week. However, it is too early to determine severe potential. Days 2-7 Hazards ---------------- * Thursday - Lightning: Significant risk * Friday No hazards. * Saturday No hazards. * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation is likely late this afternoon through tonight across much of southwest and central Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo 32
In the hours before
Special weather statement, May 10, 7:21 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Dodge City KS 721 PM CDT WED MAY 10 2017 KSZ078-080-088-089-110115- Clark KS-Kiowa KS-Comanche KS-Ford KS- 721 PM CDT WED MAY 10 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...SOUTHWESTERN KIOWA...NORTHWESTERN COMANCHE AND NORTHEASTERN CLARK COUNTIES UNTIL 815 PM CDT... At 720 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Ashland, moving northeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Ashland, Bucklin, Mullinville, Sitka, Clark State Lake and Lexington. LAT...LON 3721 9986 3770 9964 3752 9928 3713 9966 TIME...MOT...LOC 0020Z 205DEG 21KT 3724 9973 HOVORKA
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Ford, Kiowa | 25 min |
| May 10, 8:49 PM CDT | Special Weather Statement | DDC | Hamilton | 26 min |
| May 10, 8:57 PM CDT | Special Weather Statement | DDC | Finney, Hamilton, Kearny, Lane, Scott | 63 min |
| May 10, 9:38 PM CDT | Special Weather Statement | DDC | Stanton | 37 min |
| May 10, 9:55 PM CDT | Special Weather Statement | DDC | Hamilton | 65 min |
| May 10, 9:58 PM CDT | Special Weather Statement | DDC | Scott | 62 min |
| May 10, 10:05 PM CDT | Special Weather Statement | DDC | Stafford | 40 min |
| May 10, 10:13 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Ness | 29 min |
| May 10, 10:16 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| May 10, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 41 min |
| May 10, 10:40 PM CDT | Special Weather Statement | DDC | Lane | 50 min |
| May 10, 11:00 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| May 10, 11:11 PM CDT | Special Weather Statement | DDC | Lane | 49 min |
| May 10, 11:17 PM CDT | Special Weather Statement | DDC | Hodgeman | 28 min |
| May 10, 11:18 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 57 min |
| May 10, 11:30 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 45 min |
| May 11, 12:10 AM CDT | Special Weather Statement | DDC | Seward | 50 min |
| May 11, 12:34 AM CDT | Special Weather Statement | DDC | Meade | 41 min |
| May 11, 12:53 AM CDT | Special Weather Statement | DDC | Gray, Meade | 52 min |
| May 11, 1:06 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 39 min |
| May 11, 3:37 AM CDT | Special Weather Statement | DDC | Stafford | 53 min |
| May 11, 1:08 PM CDT | Special Weather Statement | DDC | Barber | 67 min |
| May 11, 1:24 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 51 min |
| May 11, 1:38 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 52 min |
| May 11, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 24 min |
| May 11, 2:53 PM CDT | Special Weather Statement | DDC | Comanche | 67 min |
| May 11, 4:01 PM CDT | Areal Flood Warning | DDC | Trego | 24 hr |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.